Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

First Energy Metals set to start gold exploration work in the West Kootenay

The work will be conducted at two of its sites near Nakusp and Nelson

Flooding: Why the RDCK ordered hundreds of properties evacuated

All evacuation orders have now been rescinded

No immediate threat of flooding in Nakusp area: RDCK official

High water levels have been reported near Burton and Edgewood last weekend

Nakusp Hot Springs campground opens to RVs today

No tenting will be permitted at the campground at this time

Evacuation orders for Duhamel, Salmo-Ymir and Crawford Creek rescinded

RDCK warns public that streams are still dangerous

B.C. records four new COVID-19 cases, Abbotsford hospital outbreak cleared

Four senior home outbreaks also declared over, eight still active

RCMP, coroner investigate murder-suicide on Salt Spring Island

Two dead, police say there is no risk to the public

About 30% of B.C. students return to schools as in-class teaching restarts amid pandemic

Education minister noted that in-class instruction remains optional

Trudeau avoids questions about anti-racism protesters dispersed for Trump photo-op

Prime minister says racism is an issue Canadians must tackle at home, too

B.C.’s Law Enforcement Torch Run for Special Olympics goes virtual

The annual event partnering RCMP with Special Olympians is dramatically altered by COVID-19

Bateman program encourages people to sketch outside, connect with nature

#MyNatureSketch initiative encourages Canadians to become ‘bright-eyed three year olds’

Be cautious expanding COVID-19 bubble, Dr. Bonnie Henry tells B.C.

Senior homes stay off-limits as schools, businesses reopen

How to safely drink water in areas impacted by flooding

Quality and safety of drinking water can be affected during and after floods

Most Read